Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Cleveland, OH

March 29, 2020Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Mar 29, 2020, 1:18 PM EDT for Erie County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2020, 1:18 PM EDT (17:18 UTC)
Expired
Mar 29, 2020, 1:43 PM EDT
In force
25 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Erie County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 12:05 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS51 KCLE 291718
SVRCLE
PAC049-291800-
/O.NEW.KCLE.SV.W.0020.200329T1718Z-200329T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
118 PM EDT Sun Mar 29 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Central Erie County in northwestern Pennsylvania...

* Until 200 PM EDT.

* At 117 PM EDT, a severe thunderstorm was located near Erie, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Erie, North East, Northwest Harborcreek, Harborcreek, Lawrence
  Park, Wesleyville, McKean, Northwest Harborcr and Avonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 7976 4209 7976 4192 8020 4208 8033
      4221 8005 4220 8004 4227 7990
TIME...MOT...LOC 1717Z 216DEG 44KT 4206 8018 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
1 follow-up statement
397 
WWUS51 KCLE 291743
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
143 PM EDT Sun Mar 29 2020

PAC049-291752-
/O.CAN.KCLE.SV.W.0020.000000T0000Z-200329T1800Z/
Erie PA-
143 PM EDT Sun Mar 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits and has exited the warned area. Therefore, the warning has 
been cancelled. 

However, gusty winds up to 50 mph are still possible through this 
evening with stronger gusts possible in any showers or thunderstorms.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northwestern Pennsylvania.

LAT...LON 4227 7976 4209 7976 4192 8020 4208 8033
      4221 8005 4220 8004 4227 7990
TIME...MOT...LOC 1741Z 216DEG 44KT 4231 7994 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:23 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 29, 11:23 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1123 AM EDT Sun Mar 29 2020

.SYNOPSIS...
A warm front will move north of the area today as low pressure
moves northeast into Wisconsin. A cold front will sweep east
across the area this morning. The low pressure system will move
northeast toward Quebec tonight and allow a trough to rotate
southeast across the area. A weak ridge of high pressure will
build southeast across the area Monday. Low pressure will move
east across the Ohio Valley Tuesday with a trough extending
north from the low through Wednesday. High pressure will build
east across the area during the latter half of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Expanded the Wind Advisory to include the remainder of our NW Ohio
Counties as it looks like wind gusts to 45 mph are likely this
afternoon with gusts to 50 mph west of I-71. Winds may stay just a
touch lower in NW PA as the surface trough seems to lag through the
afternoon more in the far east. Winds at 925mb are forecast to be in
the 40-45 knot range and will mix down at times, especially as the
front comes through. Any more robust showers will also be effective
at bringing down gusty winds and SPC has added a Slight Risk for
severe thunderstorms to our NW PA Counties. Gusty winds will be the
primary threat but will need to monitor for rotation as well
with slightly more backed flow in the low levels in PA.

Previous discussion...
The threat for more heavy rain and additional flash flooding has
ended and therefore, the Flash Flood Watch has been cancelled.
However, there are some areas of considerable flooding that is
occurring at this time. Monitor latest statements and warnings
concerning the flooding.

The main area of rain that caused the flooding has now moved
well east of the area. Warm air is surging north and
temperatures have climbed into the 60s all the way to the
lakeshore. Expecting temperatures to still climb into the lower
70s in the east; especially if we get a period of sun before the
cold front moves through the area.

As destabilization occurs this morning in the east, the threat
will increase for showers and thunderstorms as the cold front
moves east. Western portions will see a chance for showers and
thunderstorms this morning ahead of the front.

Updated with some changes to the weather and hourly
temperature/dewpoint grids.

Previous discussion...

Potent upper level low pressure system will move through the
central Great Lakes today and weaken by Monday as it approaches
the New England coast. This system will cause surface low
pressure to move through central Ontario, Canada today. As this
system moves toward western Quebec, a coastal low pressure
system will develop off New England Monday. The energy will
transfer to the coast Monday. This will allow a weak surface
ridge to build southeast across the local area Monday.

The main issue is the warm front that is beginning to push north
of the area at this time. Lots of convection developed earlier
this evening with copious amounts of moisture to work with.
Locally heavy rain occurred with the storms across the area. The
main area of rain across the eastern portions of the forecast
area will continue to advance east during the early morning
hours. As the back edge of the rain pushes east, the threat for
flash flooding will diminish. Dropped portions of the western
fringe of the flash flood watch and will gradually drop more
counties with the eastward progression of the heavy rain.
Primarily looking at heavy rain as the main threat with the
thunderstorms. Can't rule out some wind gusts with the storms
until they are out of the area.

The cold front is pushing into western Indiana at this time
with a line of showers associated with it. This activity is
expected to arrive in the western portions of the area by day
break. Warm southwest flow will develop across the eastern half
of the forecast area this morning. Temperatures just south of
the forecast area were in the 70s. Expecting the possibility for
temperatures reaching the lower 70s in the east ahead of the
cold front. This could cause some destabilization to occur and
increase threat for severe thunderstorms ahead of the front. So,
any convection will have to be monitored this morning. SPC has
the eastern areas in a marginal risk for severe thunderstorms
today.

Once front moves east of the area, winds will become gusty
behind the front with some gusts near 50 MPH expected. Wind
advisory for portions of the area remains in effect. Troughiness
will move into the region and some wrap around moisture will
come with it. We will see some breaks in the overcast across
the area ahead of the occluded front but the wrap around
moisture will bring more clouds back to the area this afternoon
through Monday.

Cold air advection will follow the front today and temperatures
will drop into the 40s for lows tonight and not recover much
tomorrow.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A rather noisy pattern shaping up for the first half of the week
as a series of upper level shortwave troughs are progged to move
east across the lower 48 states. Amplification of an upper level
ridge will take place across the Central Plains states by
Wednesday night and advance east toward the area. Otherwise,
weather over the local area is expected to be benign as surface
ridge over the area Monday moves east allowing low pressure at
the surface to move east across the Ohio/Tennessee Valleys
Tuesday. This feature will extend a trough north into the local
area Tuesday afternoon and night. Another ridge of high pressure
will try to build east into the area Wednesday and Wednesday
night. However, a series of upper level shortwaves and
associated moisture could bring a few showers to the area
Wednesday and Wednesday night. No major changes in the
temperature department through this period as lows remain in the
30s and highs in the 40s.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Amplification of the upper level ridge is expected across the
eastern United States Thursday night and Friday. The ridge will
slow in forward motion as it moves east the the eastern
seaboard. A broad upper level trough will push east toward the
area for Saturday. Surface high pressure in response to the
upper level ridge will begin to move east of the area Thursday
and Thursday night. Some slight warm air advection will take
place behind the high pressure Friday into Saturday. A cold
front is progged to move east toward the area Saturday with a
narrow swath of moisture associated with the boundary. Will
mention a minimal chance of showers Friday into Saturday in
association with the front. Temperatures will climb back into
the lower to middle 50s for highs each day and lows in the
middle 30s each day.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Warm front moved north of the area and bulk of the rain has
moved east of the area. Cold front is over Indiana and will
arrive at Toledo and Findlay around 12Z this morning and then
advance east across the area through the morning hours. There
will be a chance for showers and thunderstorms over the western
half of the area ahead of the cold front but a better chance
over the eastern half as the area destabilizes in the warm
sector. VFR conditions have returned across the area ahead of
the cold front. Once front moves east, conditions will be VFR
across the area through much of tonight with some MVFR
developing in the cold air mass rotating into the area.

.OUTLOOK...Non-VFR conditions possible Monday through Wednesday
mainly nern Ohio and nwrn PA.

&&

.MARINE...
A cold front will move east across the lake this morning. Winds
are expected to increase behind the front and will cause small
craft advisory conditions to develop this afternoon and continue
through tomorrow. Otherwise, winds are expected to diminish
Monday and remain fairly light through the rest of the period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...None.
MARINE...Low Water Advisory until 6 PM EDT this evening for LEZ142>144-
     162>164.
     Small Craft Advisory until 10 AM EDT Monday for LEZ142>144.
     Small Craft Advisory until 4 PM EDT Monday for LEZ145-146.
     Small Craft Advisory until 10 PM EDT Monday for LEZ147>149.

&&

SYNOPSIS...Lombardy
NEAR TERM...KEC/Lombardy
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Lombardy
MARINE...Lombardy
Hazardous weather outlook, Mar 29, 4:14 AM EDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
414 AM EDT Sun Mar 29 2020

OHZ003-006>009-017>019-027-028-036-300815-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Marion-
414 AM EDT Sun Mar 29 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-020>022-029>032-037-038-047-300815-
Lorain-Cuyahoga-Medina-Summit-Portage-Richland-Ashland-Wayne-Stark-
Morrow-Holmes-Knox-
414 AM EDT Sun Mar 29 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-023-033-089-PAZ001>003-300815-
Lake-Geauga-Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
414 AM EDT Sun Mar 29 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-300815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
414 AM EDT Sun Mar 29 2020

...LOW WATER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for central Lake Erie and western
Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-145>149-165>169-300815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
414 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for central Lake Erie and eastern
Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 29, 9:22 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
922 AM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     FLOOD            1 W VALLEY VIEW         41.39N 81.62W
03/29/2020                   CUYAHOGA           OH   BROADCAST MEDIA

            WATER UP PAST THE HOOD OF A CAR.

&&

DK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:05 AM EDTAreal Flood AdvisoryCLECrawford4 hr
Mar 29, 6:41 AM EDTAreal Flood AdvisoryCLECrawford4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.